Hail, Wallace
- When
- June 17, 6:55 PM MST
- Where
- Wallace County, 6.91 mi S of Sharon Spgs Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.750, -101.750
A large area of showers and thunderstorms developed across the eastern Colorado Plains during the afternoon. Scattered embedded severe thunderstorms moved into western Kansas during the evening hours, producing wind damage across Greeley and Wichita counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A large area of showers and thunderstorms developed across the eastern Colorado Plains during the afternoon. Scattered embedded severe thunderstorms moved into western Kansas during the evening hours, producing wind damage across Greeley and Wichita counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 4:08 PM MST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 508 PM MDT FRI JUN 17 2011 .DISCUSSION... 245 PM MDT FRI JUN 17 2011 FOR THE NEXT FEW DAYS THE TREND OF LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS WILL CONTINUE AS WEATHER DISTURBANCES MOVE THROUGH SOUTHWEST FLOW ALOFT AS AN UPPER LEVEL LOW SPINS ACROSS THE INTERMOUNTAIN AND NORTHERN PLAINS. TEMPERATURES WILL BE NEAR NORMAL SATURDAY THEN RISE ABOVE NORMAL SUNDAY BEFORE FALLING BELOW NORMAL MONDAY AS THE UPPER LOW MOVES OVER THE AREA. AFTER A FEW DAYS OF BELOW NORMAL TEMPERATURES TUESDAY AND WEDNESDAY NEAR THE UPPER LOW A RETURN TO ABOVE NORMAL TEMPERATURES IS EXPECTED THURSDAY AND FRIDAY AS UPPER RIDGING BUILDS IN. THUNDERSTORMS ARE POSSIBLE ALTHOUGH AREAL COVERAGE SEEMS RATHER LIMITED IN THE EXTENDED. 007 && .AVIATION... 508 PM MDT FRI JUN 17 2011 FOR THE 00Z TAFS...THUNDERSTORM ACTIVITY IS THE SHORT TERM CONCERN. TSRA MOVING INTO EASTERN CO ATTM. XPECT TSRA TO MOVE INTO WESTERN KS AND KGLD AFT 01Z. FOR KMCK...LOW CONFIDENCE IN TSRA HOWEVER MAY SEE SOME SHRA AS BETTER INSTABILITY LIES IN KS. AFTERWARDS...VFR WILL BE THE RULE THROUGH THE END OF THE PERIOD. BAS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT FRI JUN 17 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 300 PM MDT FRI JUN 17 2011 /400 PM CDT FRI JUN 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO FAR EASTERN COLORADO AND ADJACENT LOCATIONS IN WESTERN KANSAS AND POSSIBLY SOUTHWEST NEBRASKA GENERALLY NORTH OF INTERSTATE 70 LATE THIS AFTERNOON THROUGH EARLY EVENING. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. A TORNADO WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL OCCUR ALMOST EVERY AFTERNOON AND EVENING THROUGH THURSDAY. SEVERE WEATHER IS EXPECTED SATURDAY AND AGAIN ON SUNDAY. THE MAIN THREAT WILL BE DAMAGING WIND AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY TONIGHT. 007
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 W AROYA 38.85N 103.16W
06/17/2011 M1.00 INCH CHEYENNE CO STORM CHASER
&&
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 9 NNE KIT CARSON 38.88N 102.73W
06/17/2011 M58 MPH CHEYENNE CO MESONET
&&
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST WILD HORSE 38.82N 103.00W
06/17/2011 M68 MPH CHEYENNE CO TRAINED SPOTTER
&&
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL FIRSTVIEW 38.82N 102.53W
06/17/2011 M1.00 INCH CHEYENNE CO STORM CHASER
&&
024SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT FRI JUN 17 2011
KSZ027-041-180145-
GREELEY-WALLACE-
712 PM MDT FRI JUN 17 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...
AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ARAPAHOE...MOVING EAST AT 30
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3858 10205 3866 10205 3891 10205 3889 10161
3851 10164
TIME...MOT...LOC 0112Z 275DEG 27KT 3873 10206
BULLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 2 S ARAPAHOE 38.82N 102.17W
06/17/2011 E0.88 INCH CHEYENNE CO PUBLIC
&&
024The Goodland radar (KGLD), 69 km away, was scanning. The volume nearest the first event began at 01:53 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Windows were blown out of a tractor with straw blown into the cab. Report time is estimated from radar.
A semi-trailer was blown off Highway 27, hitting a power pole which eventually fell on the semi.
Power poles were blown down on a county road 3 miles south of Highway 96 near the Greeley-Wichita county border. Time of report is estimated by radar.
Power poles were blown down on a county road 3 miles south of Highway 96 near the Greeley-Wichita county border. Time of report is estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315537, 315544, 315546, 315539, 315540, 315542, 315543, 315547.